MAUDE Adverse Event Report: FISHER & PAYKEL HEALTHCARE LTD OPTIFLOW + ADULT NASAL CANNULA; BTT

FISHER & PAYKEL HEALTHCARE LTD OPTIFLOW + ADULT NASAL CANNULA; BTT
Model Number OPT946
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Low Oxygen Saturation (2477)
Date of Event 06/30/2022
Type of Reportable Event Malfunction
Event or Problem Description
A distributor in japan reported on behalf of a healthcare facilty via a fisher & paykel healthcare (f&p) field representative that the tubing of an opt946 optiflow + adult nasal cannula had torn and there was a leak.The patient desaturated to the 80% spo2 range.The opt946 optiflow + adult nasal cannula was replaced with a new one and the patients spo2 recovered to normal range.No further patient consequences were reported.
 
Additional Manufacturer Narrative
(b)(4).The complaint opt946 optiflow + adult nasal cannula is currently en route to fisher & paykel healthcare (f&p) new zealand for evaluation.We will provide a follow up report upon completion of our investigation.Product background: the opt946 optiflow + adult nasal cannula is a nasal cannula patient interface for delivery of humidified respiratory gases.The cannula consists of a lightweight delivery tube connected to a rigid plastic base and soft nasal prongs (nasal interface).This allows the device to be light weight and durable.The interface is held in place by a head strap and features a head strap clip which works in tandem with the tubing clip (attaches to the patient's clothing/bedding) to support the weight of the circuit and prevent the cannula being dislodged.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).Product background: the opt946 optiflow + adult nasal cannula is a nasal cannula patient interface for delivery of humidified respiratory gases.The cannula consists of a lightweight delivery tube connected to a rigid plastic base and soft nasal prongs (nasal interface).This allows the device to be light weight and durable.The interface is held in place by a head strap and features a head strap clip which works in tandem with the tubing clip (attaches to the patient's clothing/bedding) to support the weight of the circuit and prevent the cannula being dislodged.Method: the complaint opt946 optiflow + adult nasal cannula was received at fisher & paykel healthcare in new zealand for investigation, where it was visually inspected.Results: the customer has reported the following sequence of events: a patient with leukemia and pneumonia in icu was treated with nhf using pt101 airvo 2 humidifier and an opt946 optiflow + adult nasal cannula.The patient desaturated to the 80% spo2 range.The tubing of the opt946 optiflow + adult nasal cannula had torn and there was a leak.The opt946 optiflow + adult nasal cannula was replaced with a new one and the patients spo2 recovered to normal range.During investigation, visual inspection of the opt946 optiflow + adult nasal cannula revealed the reported tear on the tubing was minor delamination.Conclusion: our investigation was unable to determine the cause of the observed damage to the opt946 optiflow +adult nasal cannula.However, based on our knowledge of the product, the reported damage is likely to have been caused by the tubing being subjected to excessive force during use.Fisher and paykel healthcare's manufacturing controls for the optiflow + tubing include inspections during production for visual defects including cracks, tears, moulding defects, contamination, inclusions, discoloration and stretching or deformation.The subject opt946 optiflow + adult nasal cannula would have met the required specifications at the time of product release.The user instructions which accompany the opt946 optiflow + adult nasal cannula show in pictorial format the correct placement and fitting of the cannula, including ensuring the headstrap clip and the tubing clip are appropriately attached.The user instructions also warn: "ensure head strap clip is attached, to prevent cannula from being pulled out of the nares." "cannula can become unattached if not used with the head strap clip." "attach tubing clip to clothing/bedding to prevent cannula from pulling off face." "appropriate patient monitoring must be used at all times.Failure to monitor the patient may result in loss of therapy, serious injury or death." "do not crush or stretch tube, to prevent loss of therapy." "failure to use the set-up described above can compromise performance and affect patient safety.

Brand Name
OPTIFLOW + ADULT NASAL CANNULA
Common Device Name
BTT
Manufacturer (Section D)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ  2013
Manufacturer (Section G)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ   2013
Manufacturer Contact
faranak gomarooni
17400 laguna canyon road
suite 300
irvine, CA 92618
9494534000
MDR Report Key15142990
Report Number9611451-2022-00686
Device Sequence Number5976717
Product Code BTT
UDI-Device Identifier09420012429155
UDI-Public(01)09420012429155(10)2101690449(11)210624
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K162553
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberOPT946
Device Catalogue NumberOPT946
Device Lot Number2101690449
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/04/2022
Supplement Date Received by Manufacturer10/03/2022
Initial Report FDA Received Date08/01/2022
Supplement Report FDA Received Date10/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/24/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown